Heroin withdrawal is the term used to describe a wide range of symptoms that occurs after a heroin user suddenly stops using the drug or dramatically reduces their use of heroin after heavy and prolonged use. Heroin is an extremely addictive narcotic drug is up to 10 times more potent than morphine and is used because of the intense relaxation and euphoria it induces. The drug is typically mixed into a liquid solution and ''mainlined'' (injected intravenously), but can also be snorted and smoked. Intravenous use of the drug produces a more rapid and intense high. It is estimated that there are between 15.16 million and 21.13 million people aged 15 - 65 who abuse heroin globally.
Heroin is particularly addictive because it enters the brain so quickly. Heroin crosses the blood-brain barrier almost immediately after injection or inhalation. In the brain, heroin is converted to morphine and creates an intense rush that lasts for several minutes, followed by a warm sensation and feeling of contentment which can last for hours. After use, the individual will experience a warm flushing of the skin, dry mouth, and a heavy feeling in the extremities, which may be accompanied by nausea, vomiting, and severe itching. The user will usually be drowsy for several hours, and experience clouded mental function because of heroin's effect on the central nervous system. Cardiac function and breathing will be slowed, sometimes to the point of death.
Frequent and regular heroin use causes tolerance and physical dependence in the user, which almost always develops into addiction. Tolerance to heroin quickly develops, and individuals need greater amounts of the drug to achieve the same effects. If the individual does not repeat doses or increase their intake of the drug, heroin withdrawal can set it.
Heroin withdrawal symptoms may begin within 6 to 24 hours of cessation of use, which can fluctuate depending on the degree of tolerance as well as the amount of the last consumed dose. Heroin withdrawal symptoms may include:
Rare but occasional heroin withdrawal symptoms are cardiac arrhythmias, strokes, seizures, dehydration and suicide attempts.
The heroin user is also at risk of being poisoned by adulterated "street" Heroin, which has been cut with dangerous if not deadly substances. This is one of the reasons heroin is considered to be one of the most harmful drugs, especially if consumed intravenously. Intravenous injection of heroin with non-sterile needles and syringes can also put the user at risk of contracting blood-borne diseases such as HIV and hepatitis and of contracting bacterial or fungal infections. Because of constant injection which could lead to infection of the injection site, the user is also at risk for painful and dangerous abscesses. Users are at a particular risk for heroin overdose due to unknown drug purity and concentration.
Long-term heroin use can have some pretty devastating health and social consequences including:
If an individual wants to stop using heroin they will immediately experience the onset of withdrawal symptoms. If they attempt to stop using the drug on their own, they will likely fail and relapse. Relapse following detoxification alone is extremely common, and is not an adequate treatment of heroin addiction on its own. It is the first step of treatment at an inpatient drug rehab where longer-term treatment options are available.
Heroin addiction is a struggle for millions of people around the world, and relapse can occur. This is why it is vital that anyone wanting to kick their heroin habit seeks the proper treatment, which should start at an inpatient drug rehab with drug detoxification as the first step. This puts the odds of a lasting recovery in their favor. Don't risk relapse or other consequences; get the medical and professional help that can only be offered as part of treatment. Get the professional help you need to get through heroin withdrawal and treatment today.